• Vol. 30 No. 1, 26–31
  • 15 January 2001

The Use of Vigabatrin in Infantile Spasms in Asian Children

61



61 Views
15 Downloads

Download PDF

ABSTRACT

Background: The use of adrenocorticotrophic hormone (ACTH) and prednisolone in the management of infantile spasms has been well established, but is associated with significant morbidity and cannot be used as long-term medication. Since the introduction of vigabatrin, results have been promising with suggestions currently that it should be used as first-line management of infantile spasms.

Aim: The aim of this study was to establish the efficacy, tolerability and problems associated with the use of vigabatrin in Asian children with infantile spasms.

Materials and Methods: Eighteen local Asian patients with infantile spasms were given vigabatrin, in 8 as first-line monotherapy and in 10 patients as add-on therapy to pre-existing anti-convulsants.

Results: Thirty-nine per cent (7/18) showed 100% suppression of seizures at 2 weeks and 50% (9/18) showing complete suppression of seizures at 4 weeks after starting therapy. There was however, a high relapse rate (56%) in complete responders within the first 6 months of therapy. This was probably due to a lower maintenance dose in the patients, as those who relapsed were on an average dose of 59 mg/kg/day at the time of relapse and responded to a stepped up dose of 83 mg/kg/day. Vigabatrin was well tolerated and only 2 patients developed somnolence and irritability.

Conclusion: A dose of at least 70 mg/kg/day may be necessary to achieve adequate control and yet avoid the common adverse affects of vigabatrin.


Infantile spasms are a form of age-dependent myoclonic epilepsy that is difficult to control. Agents such as adrenocorticotrophic hormone (ACTH) and prednisolone have been used as first-line therapy, but are associated with major side effects.

This article is available only as a PDF. Please click on “Download PDF” on top to view the full article.